NEW CASTLE (March 13, 2019) – Health and public safety officials are urging people in active use of heroin or other opioids and their families to seek immediate treatment and acquire the overdose-reversing medication naloxone on hand in the wake of three suspected heroin overdose deaths in five days in Sussex County involving the same packet stamp.
Through death investigations, the Division of Forensic Science identified the same stamp on packets that are suspected of being used by the three individuals or were found at the scenes of their deaths. The division is doing toxicology testing of the substances involved. The stamp is not being identified to prevent people in active use from seeking it.
The three suspected overdose deaths happened in Sussex County between March 9 and March 13, the Division of Forensic Science staff reported. As of today, March 13, the Division of Forensic Science has reported a total of 50 suspected overdose deaths in Delaware this year. Preliminary estimates for 2018 indicate 419 overdose deaths across the state, an increase of 21 percent from the 2017 total of 345 deaths.
“While the Division of Forensic Science determines the particular chemical make-up of the substances involved in these deaths, it is critical that people be aware of the dangers,” Department of Health and Social Services (DHSS) Secretary Dr. Kara Odom Walker said. “If you have a loved one in active use, please have naloxone in your home. If you see someone overdose, call 9-1-1 immediately, begin rescue breathing and administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress.”